Wyoming, 2016

Wildfire in Wyoming, August 26 to 31, 2016

August 26 to 31, 2016 · NWS RIW · 1 event in 1 county or zone

The Central Fire was started by lightning on Friday, August 26, and primarily burned in a remote area west of Lake in central Yellowstone National Park. Favorable conditions for fire growth on August 28 and 29 enabled the less than one acre fire to expand by 800 acres on Sunday, August 28, and an additional 200 acres the following day.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The Central Fire was started by lightning on Friday, August 26, and primarily burned in a remote area west of Lake in central Yellowstone National Park. Favorable conditions for fire growth on August 28 and 29 enabled the less than one acre fire to expand by 800 acres on Sunday, August 28, and an additional 200 acres the following day. The fire had grown to over 1,000 acres by the end of the month. Please see the September 2016 Storm Data publication for more information about the conclusion of this wildfire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 26, 10:10 AM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 26, 10:10 AM MST, 1 hour 50 minutes before
Area Forecast Discussion...Update
National Weather Service Riverton WY
1110 AM MDT FRI AUG 26 2016

.SHORT TERM...Today Through Sunday Night

A trough axis continues to move through the area this morning, with
some continued shower and thunderstorm activity anticipated across
the eastern half of the state. A drier west-northwest flow will
develop over the area late tonight to help taper off remaining
shower activity.

A shifting flow is then anticipated over the area through the
weekend as a ridge develops over the state. Widespread dry
conditions are anticipated across the state. Temperatures will be
able to warm under the current pattern. Periods of gusty wind may be
possible across southern and western Wyoming on Saturday afternoon.
The combination of dry conditions, warming temperatures, and gusty
wind may increase fire weather behavior for areas impacted with the
stronger wind. Stay tuned for updates regarding this potential
weekend threat.

.LONG TERM...Monday Through Friday

Synopsis...Dry weather with above normal temperatures and generally
light wind are expected Monday and Tuesday.  Southwest flow will
bring chances of showers and thunderstorms across the west and south
Wednesday through Friday.  Southwest winds will increase Wednesday
through Friday bringing elevated fire weather conditions to portions
of south and central Wyoming.  A cooling trend is expected toward
the end of the week.

Discussion...The synoptic pattern to start this period on Monday
features a ridge across the east central Pacific, upper trough off
the west coast, and broad ridge from the Rockies across the southern
and central U.S.  Upper trough is expected dig along the west coast
through Thursday with upper ridge amplifying across the central U.S.
in response.  Deterministic runs of the GFS and ECMWF continue to be
more progressive moving west coast trough inland than their ensemble
means, but have trended slower.

Backing flow is shown to draw up some sub-tropical moisture into
southern Wyoming by Wednesday, while SW flow ejects a series of
shortwaves NE across the Intermountain West into the northern
Rockies.  Thus, low chances of showers and thunderstorms expand
across the south and west Wednesday through Friday while most of
central Wyoming is expected to be under the influence of drier SW
flow.  Lee side trough will be a surface feature Wednesday through
Friday with breezy conditions expected across Sweetwater, SE Fremont
and Natrona counties along with elevated to possibly critical
fire weather conditions.

&&

.AVIATION.../18Z ISSUANCE/

Isolated to locally scattered convection is expected this afternoon
across the entire area with the best shot for thunderstorms along and
east of the Divide. Winds will generally be light except for gusty
and erratic winds to 35KT associated with thunderstorms. Convection
is expected to dissipate by 06Z Saturday. VFR conditions are expected
except for brief MVFR/IFR conditions in fog or convection. Mountain tops
will occasionally be obscured. Mainly VFR conditions are expected during
the day Saturday.

&&

.FIRE WEATHER...

Lingering showers and thunderstorms will be found today, as a wave
of low pressure works its way through the remainder of the state.
Gusty wind and small hail may be possible with any storm development
today. A drier flow is expected behind the exit of this
system...with dry and warming conditions generally anticipated this
weekend. The opportunity for some afternoon gusty wind will be found
across southern and western Wyoming Saturday afternoon. This may
increase fire behavior across portions of the state, though this
situation will continue to be monitored.

&&

.RIW Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Branham
LONG TERM...AEM
AVIATION...WM/Lipson
FIRE WEATHER...Branham
Hazardous weather outlook, Aug 26, 1:33 AM MST, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
233 AM MDT FRI AUG 26 2016

WYZ001>020-022>030-271100-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
233 AM MDT FRI AUG 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL
WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ANTICIPATED THROUGH THE DAY...WITH
COVERAGE STEADILY INCREASING THIS AFTERNOON. GUSTY WIND...HEAVY
RAIN...AND SMALL HAIL WILL BE POSSIBLE WITH STORMS TODAY. LIGHT
SNOW WILL BE POSSIBLE ACROSS THE NORTHERN MOUNTAINS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY...WARM...DRY AND WIND CONDITIONS WILL BE PRESENT ACROSS
SOUTHERN AND WESTERN WYOMING. THIS MAY RESULT IN ELEVATED TO
POSSIBLY CRITICAL FIRE WEATHER CONDITIONS.

WEDNESDAY AND THURSDAY...SLIGHT CHANCES OF THUNDERSTORMS SOUTH AND
WEST. BREEZY AND WARM CONDITIONS WILL BRING ELEVATED FIRE WEATHER
CONDITIONS ACROSS THE SOUTH AND CENTRAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL SIZES AND WIND GUSTS
OVER 45 MPH.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Yellowstone National Park

When
August 26, 12:00 PM MST to August 31, 11:59 PM MST
Where
Yellowstone National Park forecast zone
Reported by
Park/Forest Service
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657065.